West Virginia, 2007

Flood in West Virginia, March 17 to 19, 2007

March 17 to 19, 2007 · NWS RLX · 1 event in 1 county or zone

Runoff from heavy rains across eastern Ohio and western Pennsylvania caused a strong rise on the Ohio River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Runoff from heavy rains across eastern Ohio and western Pennsylvania caused a strong rise on the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 17, 2:59 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Mar 17, 2:59 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
359 PM EDT SAT MAR 17 2007

.SYNOPSIS...
SNOW SHOWERS END TONIGHT WITH LINGERING FLURRIES IN THE MOUNTAINS
SUNDAY MORNING.  WARM WEATHER RETURNS FOR EARLY NEXT WEEK WITH A
CHANCE OF RAIN MONDAY WITH AN APPROACHING FRONT.
&&

.NEAR TERM /THROUGH SUNDAY/...
SHSN ARE WINDING DOWN W OF THE OH RVR AS THE HEART OF THE UPR AIR
DISTURBANCE CONTS TO PASS.  THE BACKED EDGE OF THE CLDS ARE MOVING
ACROSS NRN OH ATT AND EXPECT THEM TO REACH WRN ZNS THIS EVNG.
CLEARING REACHES I-79 CORRIDOR AFT MDNGT...BUT CLDS WILL BE STUBBORN
IN THE MTNS...NOT VACATING UNTIL LATER SUN.  NIGHT TIME SN ACCUM
WILL BE ANOTHER 1-2 INCHES.  SO FAR...2-4 INCHES HAVE BEEN REPORT
THROUGHOUT THE NRN WV MTNS.

NOT MUCH CHANGE IN THE FCST SUN WITH ANTICYCLONIC FLOW AND LLVL
WAA.  CONTD FLURRIES IN THE FAVORED UPSLOPE AREAS THRU SUN
MRNG...BUT DO NOT EXPECT ANY DAYTIME SN ACCUM.
&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
850HPA THERMAL RIDGE WILL BUILD INTO THE REGION ALLOWING FOR A QUICK
WARM UP FROM A RATHER CHILLY WEEKEND. SCALED BACK THE TIMING OF THE
WARM SECTOR PRECIPITATION REACHING THE WESTERN AND NORTHWESTERN
ZONES UNTIL MONDAY AFTERNOON. WILL NEED TO WATCH FOR A LITTLE
ISENTROPIC LIFT OCCURRING PRIOR TO 18Z MONDAY...BUT WILL KEEP ANY
POPS OUT OF THE ZONES FOR NOW. LOOKING AT ANOTHER POSSIBLE SCENARIO
WHERE THE SUBSEQUENT COLD FRONT MOVING IN FROM THE NORTHWEST WILL
SLOW DOWN OR STALL OUT BRIEFLY ACROSS THE SOUTHERN ZONES MONDAY
NIGHT. WILL LOOK FOR SOME SLOW CLEARING NORTH TO SOUTH INTO TUESDAY
AFTERNOON AND EVENING.
&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
ROLLED WITH HPC POPS WITH MINOR TIMING ADJUSTMENTS.  A FRONT NEAR S
PORTION OF AREA AT START OF PERIOD MOVES N THROUGH THE AREA DAY 4
NECESSITATING POPS.  HIGH PRESSURE SETS UP OFF E COAST FOR DAYS 5
AND 6 AS HEIGHTS BUILD ALOFT.

PC DRAGS A SURFACE FRONT S TOWARD N PORTION OF AREA LATER ON DAY
6.  THIS IS CLOSER TO ECMWF THAN CURRENT GFS AND RESULTS IN CHANCE
POPS N INTO SAY 7.

NO SIGNIFICANT DEVIATIONS FROM HPC TEMPERATURES BUT DID SLOW DOWN
POPS NE PART OF THE AREA WED MORNING TO AVOID SNOW OR RAIN WITH
LOWS IN THE 20S IN THE NORTHERN MOUNTAINS.  WILL LIKELY SEE
TEMPERATURES RISE TOWARD DAWN WEDNESDAY OF PRECIPITATION IS INDEED
FASTER.
&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
CIGS AND VIS BOUNCING ALL OVER THE PLACE AS CONVECTIVE SHSN BRING
IFR TO LIFR CONDS.  AS THE WE LOOSE THE DAYTIME INSTABILITY...EXPECT
CONDS TO IMPROVE TO MVFR WITH LTL FLUCTUATION IN A SHSN.

VFR WX REACHES PKB AND HTS ARND 3Z THEN SPREADS TO CKB AND CRW ARND
6Z.  ALLOWED MVFR CLDS THRU SUN MRNG IN THE MTNS AS NW WINDS KEEP
STRATOCU IN PLACE.  ANY SHSN TMRW WL BE AT EKN/BKW/AND PERHAPS
CKB...BUT DO NOT EXPECT ANYTHING LWR THAN MVFR.

AVIATION OUTLOOK...

SHORT TERM/ NO SIG WX XPCTD.
LONG TERM/ NO SIG WX XPCTD
&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...SNOW ADVISORY UNTIL 10 PM EDT THIS EVENING FOR WVZ038-046-047.

OH...NONE.
KY...NONE.
VA...NONE.
&&

SYNOPSIS...29
NEAR TERM...29
SHORT TERM...26
LONG TERM...TRM
AVIATION...29
Hazardous weather outlook, Mar 17, 4:02 AM EST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
502 AM EDT SAT MAR 17 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>037-039-040-180915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-UPSHUR-BARBOUR-
502 AM EDT SAT MAR 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WVZ038-046-047-180915-
WEBSTER-POCAHONTAS-RANDOLPH-
502 AM EDT SAT MAR 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT UNTIL 10 PM THIS EVENING. 2 TO 4
INCHES OF SNOW ARE POSSIBLE...WITH SOME HIGHER ACCUMULATIONS IN
THE HIGHEST ELEVATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Mason

When
March 17, 6:00 PM EST to March 19, 1:00 AM EST
Where
Mason County, Point Pleasant to Henderson
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.850, -82.120

Minor flooding of roads occurred along the Ohio River and up feeder streams. The Point Pleasant river gauge crested near 41.5 feet on the morning of the 18th. Flood stage is 40 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17656.